When your dog dies and you scream inside
You may miss the signs that your dog is nearing the end of his life.
You take him to the vet for his annual visit and she comments that he is getting older and may need pain medicine one day. Big dogs have hip problems, she says. He is already 11. She talks you into an x-ray. There are signs of serious arthritis in his back and both hips.
A trip back to the vet means that you buy a special HelpMeUp halter to help him when he negotiates the stairs. You also get a prescription for Rimadyl, an anti-inflammatory for dogs. He only needs to take it once a day, and he seems to have more energy.
He is getting older. He doesn’t pull as hard on the leash, and if you pull him, he loses his balance. It hurts you to see he is losing his strength. Still at 87 pounds, he is a big, proud, and regal dog.
He turns 12. You start to worry that you may lose him, but you know he looks as good as ever. The two of you still walk four miles a day, two in the morning and two in evening.
Then you break your ankle and the two of you stop doing your walks He won’t walk with anyone but you, and stubbornly stays by your side as you recuperate. He sleeps on the floor next to the bed. His hips are no longer strong enough for him to jump on the bed. When did that happen?
You get better and start walking him again, but notice that he no longer can walk several miles. He turns back earlier than he used to. He walks slowly. You are determined to build his strength back, and he is now 12 ½. A friend notices that he seems to be limping. You hadn’t noticed. You called the vet and she said to give him two Rimadyl a day.
Then, he falls down the stairs. You saw him through the window when you were unlocking the front door. You stood helpless. What did you miss? His back legs are no longer dependable. You start using the HelpMeUp halter daily. He falls on the stairs again, trips himself on the leash.
The vet gives you another medication to go along with the Rimadyl. Gabapentin – now he is taking 6 pills as day. You notice he seems spacy and confused, but the limp disappears. His legs seem stronger. But he’s up in the night, panting, pacing. You know there is something else wrong.
The vet diagnoses a rare heart condition, and advises you to stop the Gabapentin, and instead to use Tramadol at night. You research it to find out that it is a narcotic. You are afraid. He wakes up panting, licking his lips.
You wait a few days and then decide you will give him the Tramadol. But he still wakes up, and one day he looks at you with a faraway gaze, and can barely get himself up when he is lying down. You take him to the pet store and he falls again. You help him up, put him in the car, and take him to the beach, his favorite place. But he won’t get out of the car. He looks out at the scrub where he knows rabbits live, but won’t get out of the car.
You know the end is near but you don’t want to believe it. He looks at you with such trust in his eyes. He still loves food. The next morning, he is livelier, and agrees to take a walk in the neighborhood. But when he lies down in the house, he struggles to stand up. His back legs buckle. You have to help him.
You take him to the vet to be euthanized. He collapses on the blanket provided. He doesn’t try to get out of the room, as if he knows. You pet him and talk to him and the vet injects him with something that kills him. You watch him die and scream inside.
Later, you ask yourself, “What if I had tried something else? Another medication?”
You doubt your decision and glaze at his beautiful photographs. You see him in every room. You cry uncontrollably, and wish he was still beside you, lying next to your desk or on the porch. Barking for a treat.